Thrombocytopenia Information Center

Thrombocytopenia refers to the presence of abnormally low levels of platelets in the circulating blood. Platelets, or thrombocytes, are a specific kind of blood cell that prevent bleeding. The most common reason that cancer patients experience thrombocytopenia is as a side effect of chemotherapy. When chemotherapy affects bone marrow, the body’s ability to produce platelets, the body’s chief defense against bleeding, is diminished. Platelets normally rush to the site of an injury and work with other blood factors to from a blood clot. Normally, there are billions of platelets in the blood; however certain chemotherapy drugs can lower the platelet count. The fewer platelets an individual has in his/her blood and the longer he/she remains without enough of them, the more susceptible he/she is to bleeding.

Chemotherapy-induced thrombocytopenia typically occurs 6-10 days following administration of the chemotherapy drugs and continues for several days before platelets recover to an appropriate level. Infrequently, cancer patients may also experience thrombocytopenia from other medications or as a consequence of their underlying cancer. When discussing the consequences and management of thrombocytopenia, it is important to distinguish between chemotherapy-induced thrombocytopenia and thrombocytopenia resulting from other causes.

The type and dose of chemotherapy also has an effect on how low the platelet count drops and how long it will take to recover. While receiving chemotherapy, a patient’s blood may be tested frequently to make sure he/she has enough platelets. Thrombocytopenia, or “low platelets”, are terms used to describe a low platelet level in the blood. Fortunately, having a low level of platelets can be corrected for many patients.

Share

Online Community Women & Cancer Magazine
eCancerTrials Cancer Care Store

Sign up for the CancerConnect newsletter

Sign up for our newsletter and receive the latest news and updates about specific types of cancer.

  Close |  Please don't show me this again

Facebook Twitter RSS